Neuropathy is injury to the peripheral nerves. These are nerves that are not in the brain or spinal cord. Neuropathy secondary to drugs is a loss of sensation or movement in a part of the body due to nerve damage from taking a certain medicine or combination of medicines.
The damage is caused by the toxic effect of certain medicines on the peripheral nerves. There may be damage to the axon part of the nerve cell, which interferes with nerve signals. Or, the damage may involve the myelin sheath, which insulates the axons and increases the speed of transmission of signals through the axon.
Most commonly, many nerves are involved (polyneuropathy). This usually causes sensation changes that begin in the outside parts of the body (distal) and move toward the center of the body (proximal). There may also be changes in movement, such as weakness. There may also be burning pain.
Many medicines and substances may lead to development of neuropathy. Examples are listed below.
Heart or blood pressure drugs:
Drugs used to fight cancer (chemotherapy drugs):
Drugs used to fight infections:
Drugs used to treat autoimmune disease:
Drugs used to treat seizures:
Drugs to fight HIV/AIDS:
Other drugs and substances that may cause neuropathy include:
Symptoms may include any of the following:
Sensation changes usually begin in the feet or hands and move inward.
A brain and nervous system examination will be done.
Other tests include:
Treatment is based on the symptoms and how severe they are. The drug causing the neuropathy may be stopped, reduced in dose, or changed to another drug. (Never change or discontinue any drug without first talking to your health care provider.)
Your provider may suggest the following drugs to help control pain:
There are currently no medicines that can reverse the loss of sensation. If you have lost sensation, you may need to take safety measures to avoid injury.
Ask your provider if there are exercises that can help relieve your symptoms.
Many people can partially or fully return to their normal function. The disorder does not usually cause life-threatening complications, but it can be uncomfortable or disabling.
Complications may include:
Call your provider if you have a loss of sensation or movement of any area of the body while taking any medicine.
Your provider will closely monitor your treatment with any drug that may cause neuropathy. The goal is to keep the proper blood level of the drug needed to control the disease and its symptoms while preventing the drug from reaching toxic levels.
Jones MR, Urits I, Wolf J, et al. Drug-induced peripheral neuropathy, a narrative review. Curr Clin Pharmacol. 2020;15(1):38-48. PMID: 30666914 pubmed.ncbi.nlm.nih.gov/30666914/.
Katirji B. Disorders of peripheral nerves. In: Jankovic J, Mazziotta JC, Pomeroy SL, Newman NJ, eds. Bradley and Daroff’s Neurology in Clinical Practice. 8th ed. Philadelphia, PA: Elsevier; 2022:chap 106.
Mastaglia FL. Drug-induced disorders of the nervous system. In: Aminoff MJ, Josephson SA, eds. Aminoff's Neurology and General Medicine. 6th ed. Waltham, MA: Elsevier Academic Press; 2021:chap 32.BACK TO TOP
Review Date: 1/28/2021
Reviewed By: Evelyn O. Berman, MD, Assistant Professor of Neurology and Pediatrics at University of Rochester, Rochester, NY. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.
Health Content Provider
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2022 A.D.A.M., a business unit of Ebix, Inc. Any duplication or distribution of the information contained herein is strictly prohibited.